Here’s a little story that happens to be true…
When I was prescribed Seroquel, my psychiatrist informed me that it would make you sleepy. What they didn’t tell me is just how sleepy Seroquel would make me.
So the first time I took Seroquel, I followed the psychiatrist’s advice and took a 100 mg dose at 11:00 pm one night. I then slept through the rest of the night, the whole next day, and the whole next night until about 7:00 am the second morning, 32 hours later.
Well, that’s not entirely true. I got up for 2 minutes at around 6:30 am the first morning to let the dogs out and then collapsed on the living room floor where my housekeeper found me three hours later. The front door was wide open for the entire period. She roused me enough to get me onto the living room couch where I then spent the next 22 or so hours.
During those 32 hours, I did not go to work, visit my parents, brush my teeth, answer any phone calls, or eat or drink anything. I just slept. Since I live alone, the dogs did not get fed that day either, poor critters.
This fiasco was avoidable
What annoyed me most was that the psychiatrist could have been more forthcoming about what would happen. Telling me that I would be sleepy and I should avoid driving doesn’t come close to saying I would sleep for 32 hours or that I would be extremely groggy for days.
And I really didn’t appreciate that my dogs weren’t fed simply because the psychiatrist was careless in preparing me for what to expect when I started on new medications they prescribed.
Now, my reaction might have been on the extreme side, but I’m sure many people who started taking Seroquel had bouts of intense sleepiness which completely disrupted their next few days.
My psychiatrist should properly explain
the side effects when I’m prescribed new medications.
Sometimes coping with the side effects on my own doesn’t matter too much, such as when I get a medicinal taste in my mouth.
Sometimes the side effect is relatively mild but advance notice would be handy, such as when the drug makes me more prone to sunburn or when alcohol can cause nausea, or the drugs causes blurry vision.
There are also side effects which I really wish the psychiatrist had given clear warning about, and spent time with me to plan how the 1-2 weeks might be organised. The story above is one example where I should have been better warned about what might happen.
Failure to inform me about the side effects
can create additional problems for me and
increases the risk that I will stop taking the drug.
This is not academic. Side effects which dramatically alter day to day life can wreak havoc because of missed meetings, tasks not done, and missed or embarrassing social events, and burden me with additional problems at a time when I really don’t need additional problems.
Sleepiness, grogginess, and the having an antidepressant trigger a manic episode are examples of these kinds of side effects.
There’s also that thing where if the side effect is scary enough, I will stop taking the medication immediately. And while I might mentally curse out my psychiatrist for not warning me as I try to deal with the mess created by the side effects, I might not actually call up my psychiatrist to say I’ve stopped taking my meds. Things can only get worse from here on.
So, can you psychiatrists please do the following…
Set aside time to talk about the new drug with me. I have been handed prescriptions and been told “Check with me in one week to let me know how it’s working.” Yeah, don’t do this. We deserve more of your time and attention.
Tell me what the drug is expected to do, and how long it will be before the drug starts to takes effect. After we start taking the medication, we want to know what to look for to see if the drug is working. For example:
- Prozac is an antidepressant. After about 4 days you might find that you have less anxiety in dealing with people and you might find it easier to go about your regular activities. The full effect should be in place by the end of two weeks.
Tell me what typical side effects to expect over the next week. This should include (a) specific symptoms to look out for and (b) how long the symptom will last. For example:
- Expect to have blurry vision, which should pass in next 2-4 days.
- Expect to have a medicinal taste in your mouth. It should lessen over time, but it doesn’t ever completely go away.
- Expect to feel nauseous, like you might want to throw up, which should pass in about a week.
- Expect that you might feel groggy for about 1-2 weeks. You might not be able to drive for 2-3 hours after taking the medication.
- Expect that you might gain weight over the next 2-3 months. It might be 5-10 pounds, or it could be quite a lot more. You should keep an eye on your weight and let me know if your weight gain is excessive.
Tell me what are the possible really bad side effects to look out for. This should include (a) specific symptoms to look out for (b) what are the chances of getting them and (c) what to do if you notice them. For example:
- Some people may have an adverse allergic type reaction to the medication. It’s pretty rare – only about 1 in 1000 people get it. Look for symptoms of an allergy – itching arms or lips, or difficulty in breathing. The adverse reaction is considered fairly dangerous – if you notice this, call me immediately (here’s my mobile number) and stop taking the medication.
In short, help us monitor ourselves
Taking medication is hard. While we are on medication, we have to monitor our moods for depression or mania. We also have to check to see if new medication is actually working, and we have to monitor for side effects and adjust our daily activities to compensate.
It’s a lot of work. Your help is appreciated. Thanks.
last updated 7 Jan 19
first published 11 Jul 11